Hail, Chemung
- When
- June 27, 2:45 PM EST
- Where
- Chemung County, Big Flats
- Measured
- 0.88 in hail
- Reported by
- NEWSPAPER
- Coordinates
- 42.133, -76.933
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 27, 1:40 PM EST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 240 PM EDT THU JUN 27 2002 CONVECTION HAS FIRED IN EARNEST ACROSS THE FORECAST AREA THIS AFTERNOON. THE ACTUAL COLD FRONT IS NOT PROGGED TO CROSS THE CWA UNTIL LATE THIS EVENING FOR MOST OF THE AREA. THE BULK OF THE SHOWER AND THUNDERSTORM ACTIVITY WILL END THIS EVENING, WITH A FEW SHRA POSSIBLE DURING THE OVERNIGHT AS A S/W CROSSES THE AREA. WILL ALSO KEEP THE FLOOD WATCH IN EFFECT WHERE IT CURRENTLY IS THROUGH EARLY THIS EVENING FOR THESE AREAS THAT WERE HARD HIT BY HEAVY RAINS LAST EVENING. ENOUGH BOUNDARY LEVEL MOISTURE SHOULD REMAIN IN PLACE TONIGHT FOR FOG FORMATION. ON FRIDAY...THE REGION WILL STILL BE UNDER THE INFLUENCE OF UPPER LEVEL TROF. TEMPS WILL BE COOLER WITH NOTICEABLY DRIER AIRMASS IN PLACE AS DEWPOINTS DROP INTO THE UPPER 50S DURING THE AFTERNOON. A QUIET WEEKEND IN STORE. WARM AND DRY. TEMPS ALREADY BEGIN TO JUMP UP ON SATURDAY AS BOTH THE SFC AND UPPER LEVEL RIDGE BUILD INTO THE NORTHEAST. THE CORE OF THE COOLER AIR STAYS ACROSS THE SOUTHEAST WHERE A CUTOFF LOW WILL DEVELOP WHILE WE GET INTO WESTERLY FLOW AS THE SFC HIGH SHIFTS TO OUR EAST. FWC MAX TEMPS SOAR TO LOW 90S FOR ELMIRA ON SATURDAY AVN MOS A BIT LOWER...MID TO UPPER 80S. WILL TREND TWD THE LOWER VALUES ATTM AS SUGGESTED BY MODEL 850 TEMPS. DEWPOINTS CREEP BACK UP A LITTLE INTO THE LOWER 60S ON SATURDAY. THE MORE HUMID AIR WANTS TO RIDE AROUND THE PERIPHERY OF THE HIGH AND MOVE INTO THE FORECAST AREA AGAIN FROM THE NORTH EARLY NEXT WEEK...BUT ESPECIALLY MID WEEK. .BGM...SEVERE THUNDERSTORM WATCH FOR ALL OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA UNTIL 8 PM. FLOOD WATCH THROUGH EARLY EVENING FOR STEUBEN, CHEMUNG, AND SCHUYLER COUNTIES IN NY. JML
NYZ009-271700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1133 AM EDT THU JUN 27 2002 ...THUNDERSTORMS WITH GUSTY WIND AND HEAVY RAIN MOVING INTO THE AREA... AT 1131 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF THUNDERSTORMS, ACROSS EXTREME NORTHERN ONEIDA COUNTY, MOVING EAST AT 20 MPH. THE AREA OF THUNDERSTORMS WILL TRAIN ACROSS THE AREA, FROM FLORENCE TO ALDER CREEK. RAINFALL AMOUNTS OF ONE, TO TWO INCHES COULD CAUSE PONDING OF WATER, OR MINOR DITCH FLOODING. WESTERLY WIND GUSTS TO 35 MPH ARE ALSO POSSIBLE. THE STORMS SHOULD END BY 1 PM. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. GILT
PAZ038-039-040-048-044-043-047-NYZ009-037-036-018-017-015-016-022- 023-024-055-025-044-045-056-046-057-062-280000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1255 PM EDT THU JUN 27 2002 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 800 PM EDT FOR THE FOLLOWING COUNTIES: BRADFORD PA... SUSQUEHANNA PA... WAYNE PA... PIKE PA... LACKAWANNA PA... WYOMING PA... LUZERNE PA... ONEIDA NY... MADISON NY... ONONDAGA NY... CAYUGA NY... YATES NY... SENECA NY... STEUBEN NY... SCHUYLER NY... CHEMUNG NY... TIOGA NY... TOMPKINS NY... CORTLAND NY... CHENANGO NY... BROOME NY... OTSEGO NY... DELAWARE NY... SULLIVAN NY... SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD WATCH FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. TUNE TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN BINGHAMTON. ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM EDT. NOTE: THIS STATEMENT ALSO INCLUDES A CORRECTION TO THE PREVIOUS STATEMENT FOR THE NEW YORK COUNTIES...WHICH HAD AN INCORRECT EXPIRATION DATE CODE.
NYZ009-037-036-018-017-016-015-022-023-024-055-025-044-056-045-046- 057-062-270000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 115 PM EDT THU JUN 27 2002 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 800 PM EDT FOR THE FOLLOWING COUNTIES: ONEIDA NY... MADISON NY... ONONDAGA NY... CAYUGA NY... SENECA NY... YATES NY... STEUBEN NY... SCHUYLER NY... CHEMUNG NY... TIOGA NY... TOMPKINS NY... CORTLAND NY... BROOME NY... CHENANGO NY... OTSEGO NY... DELAWARE NY... SULLIVAN NY... SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD WATCH FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. TUNE TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN BINGHAMTON. ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM EDT.
NYZ015-016-022-023-271945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 155 PM EDT THU JUN 27 2002 ...THUNDERSTORMS WITH STRONG GUSTY WIND AND HAIL MOVING INTO THE AREA... AT 152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL ALONG A LINE EXTENDING FROM GENESEO TO OLEAN, MOVING EAST AT 35 MPH. THUNDERSTORMS WILL BE NEAR... HORNELL AT 215 PM. ITALY HILL, BATH, AND JASPER AROUND 230 PM. KEUKA LAKE AT 245 PM. OVID, WATKINS GLEN, AND ELMIRA BETWEEN 3 AND 330 PM. WIND GUSTS TO 45 MPH ARE LIKELY WITH THESE STORMS, AND LOCALIZED RAINFALL AMOUNTS OF 2 INCHES OR MORE ARE POSSIBLE. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. GILT
PAZ040-044-047-271900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 157 PM EDT THU JUN 27 2002 ...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE AREA... AT 153 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS 26 MILES WEST OF SHICKSHINNY...MOVING EAST AT 35 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR... SHICKSHINNY AT 230 PM. WILKES BARRE AND HAZLETON AT 245 PM. WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM. LOCALIZED RAINFALL AMOUNTS OF 2 OR MORE INCHES, IS ALSO POSSIBLE. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. GILT
The Binghamton radar (KBGM), 79 km away, was scanning. The volume nearest the first event began at 19:44 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2002Every state in 2002This day in weather historyWarnings in New York, June 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5305537.